Get your Health question answered in 3 easy steps

162 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can lithium toxicity cause shaking of hands and stress?

Answered by
Dr.
Dr. Prashant Sharma

Oncologist, Surgical

Practicing since :2003

Answered : 177 Questions

default
Posted on Sat, 9 Aug 2014 in Cancer
Question: I was diagnosed with dysautonomia dysfunction disorder with a link to pstd. The symptoms have been underlying but fairly benign. until recently. Symptoms now include severe hand tremors with a rolling type motion of the thumb and first two fingers of both Hands.An inability to walk properly without a tap tap foot dropping motion. If I force myself to walk quicker the following leg friezes. I have had an mri recently and all was clear. My head shakes uncontrollably if moved quickly to the left or right. I will be seeing a neurosurgeon soon. My GP says it presents as a conversion disorder with parkinson"like symptoms. I am getting a little stressed because some family members are doing their own research and blaming it on the lithiumSR that I have taken for years for bi-polar disorder. My lithium levels were checked and they are definately within the theraupeutic range. This condition is quite severe and I cannot walk at present without the aid of a cane. The symptoms can change and often the foot movements are quite bizarre. What"s your opinion. thankyou
doctor
Answered by Dr. Prashant Sharma 2 hours later
Brief Answer:
consult a neurologist (neurophysician)

Detailed Answer:
Hi,
I am not able to understand pstd? is it ptsd....(post traumatic stress disorder).
The symptoms you elaborated are related to nervous system.
The concern of your family members is true. such symptoms may occur in lithium toxicity, but the Chances are less because the lithium level are normal, as u said.
The tap tap foot dropping motion is called stamping gait, found in sensory ataxia.
Its difficult to say that whether these symptoms are due to the side effects of your drugs or due to The Increase in severity of your primary disease. for that one has to examine u properly.
As you said that MRI is clear, so in my opinion u should consult a neurologist not a neurosurgeon. Usually surgeons are needed when there are visible lesions in the system, that can be corrected by surgery.
Feel free to ask further.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Prashant Sharma 2 hours later
I must correct some information in my email. It was diagnosed as post traumatic stress disorder with dysautonomia dysfunction disorder. I am seeing a neurologist no a neurosurgeon as I first wrote. Thankyou Therese XXXXXXX p.s. I have been taking lithium for nearly 10 years now and the levels have never been toxic, to the contrary on a few occasions the level has been below therapeutic level.
doctor
Answered by Dr. Prashant Sharma 21 hours later
Brief Answer:
Go ahead with your consultation

Detailed Answer:
Hi madam,

Thanks for reply.

Now the things are a bit clear. do't worry about the lithium. have a consultation with your neurologist. let him examine you completely. Ask all your questions with him. he may change few drugs.

Else also mail me a copy of examination report/ prescription paper. We will discuss further.

Regards,
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Lab Tests

Recent questions on Post traumatic stress

doctor1 MD

My father got a heart attack on 16th nov we though it was acidity and latee when the pain agreevated we came to the hospital by the time we wasted 5 hours . Doc went for angiography and quickly for angioplasty to fix the 100%blockages but still...

doctor1 MD

Awakend at 9am yesterday w/ pain & itch at elbow; felt feverish, noticed red streaks across fingers & hands; moved from bed to chair by phone, to call doctor, & fe ll asleep; awakened llpm, streaks had become purple, extending from fingers to...

doctor1 MD

I have been recently diagnosed with PNES. I have previously had ptsd and some of those symptom are returning. other than therapy what other treatment is available to stop seizures

doctor1 MD

Hi,

I recently had non-consensual/unprotected sex. It was my first time... It was rough although it didn't last long and it hurt at the time.

I was really sore for two days after and had a fair bit of bleeding. On the third day, it started to burn when I sat and went to the bathroom. I looked in a mirror and saw 2 white sores on my vaginal opening that hurt to the touch. They weren't blisters, there was no breaking or scabbing. I assumed it was an infected tear or friction sore healing due to the placement.

I went to a walk in clinic three days later (a week after the incident) and they told me I had a UTI. She looked at the sores and swabbed them for herpes. She said they looked a bit like herpes but that she couldn't be sure. Two days later this (8 days after the incident) the sores had completely healed.

I went to my family doctor and got the clinic to send over the results. All the STD tests came back negative. She said she assumed it was due to a tear as the first herpes outbreaks do not heal as quickly and that I should get a blood test for HIV in three months. She said if I get another sore I should come back to her to undergo a culture right away as this was more accurate than the blood test at this point.

Two and a half weeks after the original incident I came down with a very bad cold and had a very stuffy nose, not sure if this is related at all. All my friends at school were sick as well and I may have caught this from them. During this week I experienced random dull/shooting pains in my vaginal area and some occasional itching. I'm dealing with some post-traumatic stress after the incident, and obsessing over STDs and thought it could all be in my head. I went to the doctor again and I did the urine std tests again. She said I might have a sinus infection but didn't want to put me antibiotics in case it was a yeast infection after taking the UTI medication. Everything came back negative again.

I'm really confused and overwhelmed by all of this, I don't know who to talk to. What do I do next? Any help would be greatly appreciated. I have nightmares, can't sleep and experiencing extreme stress and a loss of appetite.

Thanks in advance for any assistance you may be able to provide.

doctor1 MD

What are the symptoms of P.T.S. and how can you deal with it naturally.